South Carolina, 2004

Lightning Strike in South Carolina, June 8, 2004

June 8, 2004 · NWS CAE · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 8, 1:20 PM EST, 1 hour earlier.

Area forecast discussion, Jun 8, 1:20 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT TUE JUN 8 2004

.SHORT TERM...
LITTLE CHANGE IN SYNOPTIC PATTERN NEXT COUPLE OF DAYS...EXPECT
MAINLY DIURNAL THUNDERSTORMS EACH AFTERNOON. HIGH MOISTURE CONTENT
ACROSS SOUTH CAROLINA TODAY. AIRMASS MODERATELY UNSTABLE. PRECIP
WATER ABOVE 1.5 INCHES. SURFACE MOISTURE BOUNDARY EXTENDING FROM
SOUTHEAST GEORGIA NEAR SURFACE LOW SOUTHEAST OF MCN...NORTHEAST
ACROSS THE SAVANNAH RIVER TO THE EASTERN MIDLANDS. THETA-E RIDGE AND
GOOD MOISTURE FLUX CONVERGENCE ACROSS EASTERN MIDLANDS WITH DEEP
SOUTHEAST TO SOUTH FLOW. SHOWERS AND THUNDERSTORMS DEVELOPED EARLY
TODAY ALONG SEA BREEZE FRONT...THESE STORMS ARE NOW IN THE EAST
MIDLANDS. OTHER STORMS ARE DEVELOPING IN THE CENTRAL SAVANNAH RIVER
AREA AND PIEDMONT. MAIN THREAT FROM THESE STORMS WILL BE LOCALLY
HEAVY RAIN DUE TO MOIST SOUNDINGS AND WEAK VERTICAL WIND PROFILES.
UPPER LOW CENTERED OVER NORTH GEORGIA WILL MOVE LITTLE OVERNIGHT...
WEAK 500 MB VORT ADVECTION POSSIBLE MAINLY IN THE WESTERN ZONES. MOS
POPS HIGH THIS EVENING...PLAN ON 60 POP EARLY THEN CHANCE
OVERNIGHT...CANT RULE OUT STORMS AFTER MIDNIGHT WITH UPPER LOW IN
THE VICINITY. MOIST SOUTH FLOW CONTINUES WEDNESDAY...500MB VORT MAX
IN GEORGIA MAY MOVE A LITTLE CLOSER SUGGESTING AN INCREASE IN POPS.
LOCAL CONSENSUS GUIDANCE A LITTLE HIGHER THAN THIS AFTERNOON/EVENING
AND SEA BREEZE ACTIVE...NUMEROUS BOUNDARIES EXPECTED...LIKELY POPS IN
THE AFTERNOON SEEM REASONABLE. ETA SUGGESTING SOME DRYING THURSDAY...
MAINLY MID LEVELS AS UPPER LOW MOVES OFF THE SOUTH CAROLINA COAST.
GFS INDICATING AIRMASS STILL QUITE MOIST AND HAS MORE AMPLITUDE WITH
SHORT WAVE MOVING ACROSS VIRGINIA/CAROLINAS THURSDAY AFTERNOON. WITH
MID LEVEL DRYING AIRMASS MAY BECOME MORE UNSTABLE. WILL CONTINUE
SCATTERED AFTERNOON CONVECTION FORECAST THURSDAY.

.LONG TERM...
AIRMASS REMAINS FAIRLY MOIST. BACK DOOR COLD FRONT MOVES INTO REGION
SATURDAY THEN LIFTS BACK NORTH AS WARM FRONT. A COLD FRONT IS
EXPECTED TUESDAY AS LONG WAVE TROUGH AMPLIFIES IN THE EASTERN STATES.
WILL CONTINUE CHANCE AFTERNOON EVENING THUNDERSTORMS EACH DAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     70  86  69  89 /  60  60  60  30
AUGUSTA      67  86  66  89 /  60  60  60  30
SUMTER       69  86  69  89 /  60  60  60  30
ORANGEBURG   70  87  69  89 /  60  60  60  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AWP
Hazardous weather outlook, Jun 8, 3:32 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
432 AM EDT TUE JUN 8 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090831-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
432 AM EDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
SCATTERED SLOW MOVING THUNDERSTORMS DURING THE AFTERNOON AND EVENING
WILL PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES. THIS COULD RESULT
IN SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

The radar

The Columbia radar (KCAE), 15 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lexington

When
June 8, 2:20 PM EST
Where
Lexington County, Lexington
Measured
1
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
33.902, -81.272 (the zone’s center; the record gives no point)

Lightning struck a tree and branched off to hit a man and a woman. The man was killed and the woman had a slight injury.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lexington2004-06-0833MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395104.